LUPUS UK
21,908 members17,345 posts

Hydrocortisone and headaches

Hii,

To help me wean off pred my rheumy referred me to endocrinology who put me on hydrocortisone. This is now my second week of taking it and i have noticed after my afternoon dose I get severe headaches to the point my eye is in pain too.

Has anyone ever experienced headaches with hydrocortisone?

Thank you for any help

I.x

12 Replies
oldestnewest

Hi...I've never taken this one but it does say headaches can be a side effect. I googled it, hope thats helped a little

Reply

Thank you for doing that. That is useful 😊

Reply

I know a few people on my home forum who have been put on HC supposedly to get off pred or as a replacement therapy for adrenal insufficiency who have developed far worse side effects with HC than they ever had with pred.

If you reduce slowly enough the chances of getting off pred are much higher. This has worked for a lot of people:

healthunlocked.com/lupusuk/...

1 like
Reply

My dr tried to wean me off pred but my body wasn’t responding will and now taking pred has caused bone thinning therefore I have been put on HC.

I’m glad it has worked for others. Honestly wish it worked for me! I hate trying new medication.

Thank you for replying

Reply

Really - why on earth hydrocortisone? It is a corticosteroid too and can also lead to loss of bone density. If they are that concerned about the bone density - there are proper medications for that.

Reply

They haven’t done anything to help regarding the bone thinning . I had to ask for a dexascan.....

I feel as though you just get told to take medications without any information regarding the reason for taking it and side effects etc

I even phoned them today as I’m suffering from headaches after my second dose of HC and I’m getting blisters on my feet and hands I got told to keep an eye on it and if it gets worse contact them... 🙄

Reply

Hi Imzi,

I take HC for Addison's disease. I take it everyday and will for life. I also experienced headaches in the afternoon, around 1-2 hours after my midday dose. I finally figured out that it was my blood sugar. It seems that HC metabolizes quickly and it can cause issues with blood sugar. I would suggest mentioning this possibility to your Dr so they could maybe test your blood sugar levels or if you have a test kit at home testing throughout the day to get an idea of the pattern of it might help. If that is the problem for you it is fairly easy to treat.

I much prefer HC over Pred as it has fewer long term side effects. Long term use of Pred can cause adrenal issues as well as damage to ligaments and tendons. My husband, who also has Addison's, has to take Pred and has for years. He has had to have many surgeries over the years to repair ligaments and tendons that tear very easily so I know that "potential side effect" is very real.

Of course, weaning off any type of steroid is the ideal but that isn't always an option so maybe, if it's blood sugar, the headaches could at least be stopped and give you some relief:)

Blessings

1 like
Reply

That is so helpful. I actually got my bloods done today so asked for blood sugar to be checked also.

Thats what pred has done, it has caused me to develop adrenal insufficiency and thinning of the bones. 😞

I’m hoping I can look beyond the headaches and just deal with them!

Thank you for your helpful reply

Reply

Hi Imzi,

I wanted to check in and see if you had found out anything about the headaches or if you were feeling better?

Reply

Hi,

I got my blood sugars tested a week ago I’m assuming everything is ok as I didn’t get a phone call about it.

I have noticed I have to eat a good meal with my tablets and drink loads of water. Doing this prevents headaches. If I don’t have a good meal with my medication I get headaches.

Hope this helps and hope you are managing to cope with your headaches

Reply

Hi,

Glad you've found a way to work around the meds! I tend to stay dehydrated and that can cause headaches too so I'm sure the water helps;)

If I could offer a piece of unsolicited advice it would be to always get copies of your med records, especially labs. I learned the hard way. About 4 yrs ago when I first started going downhill a cardiologist recommended that I see an internist as he suspected I might have Lupus or fibromyalgia based upon symptoms I had mentioned. I was referred to a new dr and I mentioned those two things. He did note down some of my symptoms but he was a complete condescending jerk the entire time. At the end of the appt he said he'd call if my labs showed anything abnormal. I never heard a word. Fast forward 2 yrs and I'm worse than ever and still going from Dr to dr. I finally found a good dr and he ended up diagnosing me with Addison's. He recommended me getting all my previous records. Turns out that crap internist didn't bother looking at the lab results or looked but didn't care bc I had a very high ANA as well as other lupus markers. We retested and the number was even higher. My dr was livid since its most likely that the untreated Lupus ran wild ad caused the Addison's which is not curable as well as several other health issues. I regret so bad that I didn't know to get and keep up w my labwork. If I had then I could've possibly avoided the Addison's.

I say all that bc different Drs view "normal" differently especially when it comes to thing like blood sugar levels and stuff like hypothyroidism. A lot of Drs won't do anything about blood sugar until you're well into the danger zone of diabetes:(

Sucks that you pay for a Drs knowledge and care but you can't always trust that they're being attentive

Reply

The water does help! I mentioned the headaches to my gp today and she thinks it could be a side effect of the medication.

Oh my you went through a difficult time. I’m sorry you had to go through all that.

My Addison’s has been caused due to steriod reduction. It’s horrible I feel tired all day and then can’t sleep at night :(

I spoke to my gp and she said my bloods were normal which is good.

Hope your on the mend x

Reply

You may also like...